zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Discreteness criteria for subgroups in complex hyperbolic space. (English) Zbl 1009.32016
The authors study discreteness criteria for subgroups of $U(1,n; \bbfC)$ in complex hyperbolic space $H_n^\bbfC$. The main result in this paper is as follows: A nonelementary subgroup $G$ of $U(1,n;\bbfC)$ in complex hyperbolic space $H_n^\bbfC$ with Condition A is discrete if and only if every two generator subgroup is discrete. Here we say that $G$ satisfies Condition A provided that $G$ has no sequence $\{g_j\}$ of distinct elements of finite order such that $\text{Card (fix}(g_j))= \infty$ in $\partial H_n^\bbfC$ and $g_j\to I$ as $j\to\infty$. They also prove that if a nonelementary subgroup $G$ of $U(1,n;\bbfC)$ contains a sequence $\{g_j\}$ of distinct elements with $\text{Card (fix}(g_j)\cap \partial H_n^\bbfC) \ne\infty$ and $g_j \to I$ as $j\to\infty$, then $G$ contains a non-discrete, nonelementary two generator subgroup.

32Q45Hyperbolic and Kobayashi hyperbolic manifolds
32M99Complex spaces with a group of automorphisms
22E99Lie groups
Full Text: DOI
[1] Kamiya, S.: Notes on some classical series associated with discrete subgroups of $U(1,n;\mathbf{C})$ on $\partial{B^n}\times\partial{B^n}\times\partial{B^n}$. Proc. Japan Acad., 68A , 137-139 (1992). · Zbl 0764.30034 · doi:10.3792/pjaa.68.137
[2] Kamiya, S.: Chordal and matrix norms of unitary transformations. First Korean-Japanese colloquium on finite or infinite dimensional complex analysis (eds. Kajiwara, J., Kazama, H., and Shon, K. H.). pp. 121-125 (1993).
[3] Kamiya, S.: On discrete subgroups of $PU(1,2;\mathbf{C})$ with Heisenberg translations. J. London Math. Soc., 62 (2), 827-842 (2000). · Zbl 1011.22006 · doi:10.1112/S0024610700001435
[4] Chen, S. S., and Greenberg, L.: Hyperbolic Space. Contributions to Analysis (eds. Kra, I., and Maskit, B.). Academic Press, New York, pp. 49-87 (1974).
[5] Goldman, W. M.: Complex Hyperbolic Geometry. Oxford University Press, Oxford (1999). · Zbl 0939.32024
[6] Goldman, W. M., and Paker, J. R.: Dirichlet polyhedra for dihedral groups in complex hyperbolic space. J. Geom. Anal., 2 , 517-554 (1992). · Zbl 0762.51009 · doi:10.1007/BF02921576
[7] Parker, J. R.: On ford isometric spheres in complex hyperbolic space. Math. Proc. Cambridge Phil. Soc., 115 , 501-512 (1994). · Zbl 0819.32010 · doi:10.1017/S0305004100072261
[8] Parker, J. R.: Uniform discreteness and Heisenberg translations. Math. Z., 225 , 485-505 (1997). · Zbl 0881.32013 · doi:10.1007/PL00004315
[9] Jørgensen, T.: On discrete groups of Möbius transformations. Amer. J. Math., 98 (3), 739-749 (1976). · Zbl 0336.30007 · doi:10.2307/2373814
[10] Isachenko, N. A.: Systems of generators of subgroups of $PSL(2,\mathbf{C})$. Sib. Math. J., 31 , 162-165 (1990). · Zbl 0713.20045 · doi:10.1007/BF00971163
[11] Martin, G. J.: On the discrete Möbius groups in all dimensions. Acta Math., 163 , 253-289 (1989). · Zbl 0698.20037 · doi:10.1007/BF02392737
[12] Martin, G. J.: On discrete isometry groups of negative curvature. Pacific J. Math., 160 (1), 109-127 (1993). · Zbl 0822.57026 · doi:10.2140/pjm.1993.160.109
[13] Abikoff, W., and Hass, A.: Non-discrete groups of hyperbolis motions. Bull. London Math. Soc., 22 , 233-238 (1990). · Zbl 0709.20026 · doi:10.1112/blms/22.3.233
[14] Waterman, P. L.: Möbius transformations in several dimensions. Adv. Math., 101 , 87-113 (1993). · Zbl 0793.15019 · doi:10.1006/aima.1993.1043
[15] Fang, A., and Nai, B.: On discreteness and convergence of Möbius transformation groups. J. London Math. Soc., 61 (2), 761-773 (2000). · Zbl 0959.30027 · doi:10.1112/S0024610700008784
[16] Jørgensen, T.: A note on subgroups of $SL(2,\mathbf{C})$. Quart. J. Math. Oxford, 28 (2), 209-212 (1977). · Zbl 0358.20047 · doi:10.1093/qmath/28.2.209
[17] Kamiya, S.: Notes on elements of $U(1,n;\mathbf{C})$. Hiroshima Math. J., 21 , 23-45 (1991). · Zbl 0721.30033
[18] Martin, G. J., and Skora, R.: Group actions of the two sphere. Amer. J. Math., 111 , 387-402 (1989). · Zbl 0691.57020 · doi:10.2307/2374665
[19] Gehring, F. W., and Martin, G. J.: Discrete guasiconformal groups. Proc. London Math. Soc., 55 (3), 331-358 (1987). · Zbl 0628.30027 · doi:10.1093/plms/s3-55_2.331
[20] Bowditch, B. H.: Geometrical finiteness with variable negative curvature. Duke Math. J., 77 (1), 229-274 (1995). · Zbl 0877.57018 · doi:10.1215/S0012-7094-95-07709-6
[21] Friedland, S., and Hersonsky, S.: Jorgensen’s inequality for discrete groups in normed algebras. Duke Math. J., 69 , 593-614 (1993). · Zbl 0799.30033 · doi:10.1215/S0012-7094-93-06924-4
[22] Ballmann, W., Gromov, M., and Schroeder, V.: Manifolds of Nonpositive Curvature. Progress in Mathematics, vol. 61, Birkhäuser, Boston (1985). · Zbl 0591.53001
[23] Beardon, A. F.: The Geometry of Discrete Groups. Springer, New York-Heidelberg-Berlin (1983). · Zbl 0528.30001
[24] Fang, A., Jiang, Y., and Fang, M.: On groups of Clifford matrices and Lie groups. Complex Variables, 31 , 65-73 (1996). · Zbl 0865.30027
[25] Maskit, B.: Kleinian Groups. Springer, Berlin (1987). · Zbl 0627.30039